Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Charleston, WV

July 14, 2000Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2000, 7:34 PM EDT for Putnam County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 7:34 PM EDT (23:34 UTC)
Expired
Jul 14, 2000, 8:00 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:45 PM EDTHail 1.25Hurricane, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS51 KRLX 142334
SVRCRW
WVC079-150000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 730 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF ELEANOR TO NEAR
  ELEANOR...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WINFIELD.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3849 8197 3842 8185 3846 8174 3858 8176
          3862 8171 3868 8176 3865 8197

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:14 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 4:14 PM EDT, 3 hours 20 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-150809-

AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFO
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUL 14 2000

NEW WATCH JUST CAME OUT...WILL BE BRIEF HERE.  GOING WITH LIKELY
POPS MOST AREAS OBVIOUSLY WITH THE FRONT AND SEVERE WEATHER.  EXPECT
SOME CLOUD BREAKUP BEHIND THE FRONT BEFORE THE UPPER LOW REALLY
BEGINS TO SETTLE IN.  THIS LOW SINKS SOUTH AND CLOUDS UP THE
NORTHERN COUNTIES...WILL ALSO CONTINUE LOW CHANCE POPS FOR SATURDAY
IN MOST ZONES WITH SOME INSTABILITY.  ALMOST A WINTERLIKE
PATTERN...COMPLETE WITH NW FLOW.  MOISTURE BEGINS SLOW PULLOUT SAT
NIGHT AND SUNDAY...WILL TAPER POPS FROM SW TO NE ACCORDINGLY.  MORE
OR LESS IN MOS BALLPARK ON TEMPS.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
WVZ005>009...WVZ014.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FOR ZONES
WVZ010>011...WVZ016>020...WVZ028>032...WVZ039>040.

VA...NONE.

KY...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
KYZ101>103...KYZ105.

OH...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
OHZ066-067...OHZ075-076...OHZ083>087.

In the hours before

Special weather statement, Jul 14, 3:35 PM EDT, 3 hours 59 minutes before
WVZ008-010-011-013>020-024>032-039-040-142030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT FRI JUL 14 2000

AT 3:30 PM...THUNDERSTORMS WERE MOVING SOUTHEAST...THROUGH THE
COLUMBUS AND CINCINNATI REGION.  A SEVERE THUNDERSTORM WATCH
IS CURRENTLY POSTED AS FAR EAST AS THE OHIO RIVER
COUNTIES...INCLUDING HUNTINGTON....POINT PLEASANT...AND PARKERSBURG.

THE STORMS COULD REACH FURTHER EAST AFTER 6 O'CLOCK.  SO...THE
NATIONAL WEATHER SERVICE WILL BE MONITORING WHETHER THE
WATCH HAS TO BE EXPANDED EAST...TO INCLUDE OUR REGION.

SO INCREASE YOUR WEATHER AWARENESS NOW.  IF YOU PLAN TO BE OUTSIDE THIS
EVENING...MONITOR THE WESTERN HORIZON FOR THUNDERSTORM DEVELOPMENT.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 14, 4:18 PM EDT, 3 hours 16 minutes before
OHZ083-084-142046-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT FRI JUL 14 2000

THUNDERSTORM WERE IN ROSS COUNTY...NEAR CHILLICOTHE AT 4:15 PM.
THE STORMS ARE MOVING EAST AND SOUTHEAST...AND WILL AFFECT VINTON
AND JACKSON COUNTIES OF SOUTHERN OHIO AROUND 5 O'CLOCK.
A SEVERE THUNDERSTORM WATCH REMAINS IN AFFECT. SEEK SHELTER INDOORS
BEFORE THE STORM ARRIVES.

GUSTY WINDS AND HAIL MAY BE SEEN IN FAVORA#BLE LOCATIONS...ESPECIALLY
THOSE EXPOSED TO THE WEST AND NORTHWEST.  THE NATIONAL WEATHER
SERVICE WILL BE MONITORING THOSE STORMS FOR POSSIBLE WARNINGS.

.END / KTB / NATIONAL WEATHER SERVICE
Local storm report, Jul 14, 5:57 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0557 PM EDT FRI JUL 14 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    CHILLICOTHE               OH   1.25 INCH HAIL
07/14/00   ROSS                           EVENT OCCURRED BETWEEN
                                          0524 PM  AND  0539 PM

0557 PM    JACKSON                   OH   1.00 INCH HAIL
07/14/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0542 PM  AND  0557 PM
Local storm report, Jul 14, 6:03 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0603 PM EDT FRI JUL 14 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    JACKSON                   OH   TORNADO
07/14/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0604 PM  AND  0619 PM

0729 PM    BARBOURSVILLE             WV   .75 INCH HAIL
07/14/00   CABELL                         EVENT OCCURRED BETWEEN
                                          0714 PM  AND  0729 PM

0749 PM    HAMLIN                    WV   .50 INCH HAIL
07/14/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0734 PM  AND  0749 PM

0751 PM    HAMLIN                    WV   1.00 INCH HAIL
07/14/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0736 PM  AND  0751 PM

0753 PM    HURRICANE                 WV   1.25 INCH HAIL
07/14/00   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0738 PM  AND  0753 PM

0759 PM    HAMLIN                    WV   .75 INCH HAIL
07/14/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0744 PM  AND  0759 PM

0749 PM    HAMLIN                    WV   .75 INCH HAIL
07/14/00   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0734 PM  AND  0749 PM

0812 PM    ALKOL                     WV   WIND DAMAGE
07/14/00   LINCOLN                        STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0757 PM  AND  0812 PM
Local storm report, Jul 14, 6:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
609 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    JACKSON                   OH   1 INCH HAIL
07/14/00   JACKSON                        REPORTED BY JACKSON COUNTY
                                          SHERIFF DEPT.

NNNN
Local storm report, Jul 14, 6:37 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
637 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    JACKSON                   OH   TORNADO
07/14/00   JACKSON                        POSSIBLE TORNADOES
                                          REPORTED BY JACKSON COUNTY
                                          SHERIFFS DEPT NEAR VALLEY
                                          CHAPEL RD, BEAVER PIKE AND
                                          HAMMERTOWN LAKE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:13 PM EDTSevere Thunderstorm WarningRLXCabell32 min
Jul 14, 7:43 PM EDTSevere Thunderstorm WarningRLXLincoln32 min
Jul 14, 7:57 PM EDTSevere Thunderstorm WarningRLXBoone33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.